Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 1, NWS Las Vegas, NV

June 29, 2021Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jun 29, 2021, 1:08 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 1:08 PM MST (20:08 UTC)
Expired
Jun 29, 2021, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS55 KVEF 292008
FFWVEF
AZC015-292315-
/O.NEW.KVEF.FF.W.0001.210629T2008Z-210629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
108 PM PDT Tue Jun 29 2021

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 108 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in Colorado City. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Colorado City, Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 11296 3678 11315 3700 11319 3700 11254
      3697 11254 3695 11253 3694 11255 3690 11255
      3689 11257 3686 11258 3683 11260 3681 11260
      3679 11261 3676 11262 3676 11261 3675 11262
      3674 11261 3674 11262 3672 11262

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
4 follow-up statements
602 
WGUS75 KVEF 292032
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
132 PM PDT Tue Jun 29 2021

AZC015-292315-
/O.CON.KVEF.FF.W.0001.000000T0000Z-210629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
132 PM MST Tue Jun 29 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 132 PM MST, The Short Creek and Central rain gauge in Colorado 
City has indicated 0.83 inches of rain fall. Thunderstorms in 
Colorado City and to the north in southern Utah continue to produce 
very heavy rainfall. An additional inch of rain as well as 
significant runoff will continue to produce flash flooding.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Colorado City, Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 11296 3678 11315 3700 11319 3700 11254
      3697 11254 3695 11253 3694 11255 3690 11255
      3689 11257 3686 11258 3683 11260 3681 11260
      3679 11261 3676 11262 3676 11261 3675 11262
      3674 11261 3674 11262 3672 11262

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
184 
WGUS75 KVEF 292055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
155 PM PDT Tue Jun 29 2021

AZC015-292315-
/O.CON.KVEF.FF.W.0001.000000T0000Z-210629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
155 PM MST Tue Jun 29 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 155 PM MST, Rain gauges in Colorado City have received between 
1.1 and and 1.3 inches of rain. Heavy rain from thunderstorms 
continues in Colorado City as well as further north in southern 
Utah. Flash flooding will continue.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Colorado City, Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 11296 3678 11315 3700 11319 3700 11254
      3697 11254 3695 11253 3694 11255 3690 11255
      3689 11257 3686 11258 3683 11260 3681 11260
      3679 11261 3676 11262 3676 11261 3675 11262
      3674 11261 3674 11262 3672 11262

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
598 
WGUS75 KVEF 292210
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
310 PM PDT Tue Jun 29 2021

AZC015-292315-
/O.CON.KVEF.FF.W.0001.000000T0000Z-210629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
310 PM MST Tue Jun 29 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR NORTHEASTERN MOHAVE COUNTY...

At 310 PM MST, Rain gauges observed 1.6 to 1.8 inches of rain since 
1 pm MST. The water level has risen multiple times to between 1 and 
2 feet along Short Creek at Central St. in Colorado City and road 
closures have occurred. Flash flooding was also observed by the 
public in Centennial Park.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Colorado City, Pipe Spring and Kaibab.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 11296 3678 11315 3700 11319 3700 11254
      3697 11254 3695 11253 3694 11255 3690 11255
      3689 11257 3686 11258 3683 11260 3681 11260
      3679 11261 3676 11262 3676 11261 3675 11262
      3674 11261 3674 11262 3672 11262

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SC
167 
WGUS75 KVEF 292308
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
408 PM PDT Tue Jun 29 2021

AZC015-292318-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-210629T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
408 PM MST Tue Jun 29 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
NORTHEASTERN MOHAVE COUNTY...

The heavy rain has ended. Runoff from the earlier heavy rain will 
continue. Please continue to heed remaining road closures.

LAT...LON 3661 11296 3678 11315 3700 11319 3700 11254
      3697 11254 3695 11253 3694 11255 3690 11255
      3689 11257 3686 11258 3683 11260 3681 11260
      3679 11261 3676 11262 3676 11261 3675 11262
      3674 11261 3674 11262 3672 11262

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:00 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 29, 1:00 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
100 PM PDT Tue Jun 29 2021

.SYNOPSIS...Increasing monsoonal moisture will lead to chances for
showers and thunderstorms each day through Thursday. The main threat
in the Sierra and southern Great Basin today will be dry lightning
before the deeper moisture arrives tonight, while the main threats
in much of the Mojave Desert will be high winds and flash flooding.
The highest chances for widespread precipitation will be Tuesday and
Wednesday before the moisture slowly retreats the second half of the
week. Cooler temperatures are expected through Thursday before a
drying and warming trend returns this weekend into next week.
&&

.SHORT TERM...
Current hi-res models have a complex of precipitation continuing
overnight, likely similar to or a bit more robust than what we saw
last night. However, confidence is low in this forecast as short-
term models are split on how long convection will persist overnight.
This will play a big role into Wednesda's forecast. If we keep the
clouds and showers through the night, then Wednesday's thunderstorms
chances will be limited and better chances will displaced north of
our area.  If the precipitation ends around midnight like some of
the models show, then Wednesday afternoon will likely have another
round of showers and thunderstorms. Flash flooding threat looks to
be slightly higher tomorrow compared to today as PWATs increase
again overnight with another moisture push and storm motion is
forecasted to be slower than the past few rounds of convection. If
anything develops in southern Clark, Mohave, and southeast San
Bernardino counties Wednesday, they could produce flash flooding.
The wind threat for that same area should be lower tomorrow
though as we better saturate the low levels. Further north where
dry air near the surface will likely still exist, sudden gusty
winds will be the main concern.

The Red Flag Warning for fry thunderstorms will likely be allowed to
expire at 8pm as a better push of moisture is likely this evening
and overnight. HREF shows PWATs up to an inch push into the
region by tonight. Otherwise, temperatures on Wednesday should be
cooler than today, and maybe even below normal in some locations
where clouds persist through much of the day.

The low confidence in the forecast continues for Thursday, as
again Wednesday's storm activity will influence Thursday's
overall expectations. In general, heights should rise through the
day as high pressure builds in slowly from the southeast. This
will likely dry out things a little, though some moisture should
remain in place over the region. Ensembles differ on how much
moisture will remain over southern Clark into Mohave counties
Thursday, with ECMWF ensembles show a high chance for PWATs over
1inch still in place over that region...but the GEFS showing it
drying out quicker and the 1inch PWAT probabilities are far less.
Thursday has some potential for another round of thunderstorms,
but definitely not a slam dunk either.

.LONG TERM...Friday through Monday.

Tropical moisture from the remnant tropical system Enrique lingers
south of the area through the long term with the GEFS mean
forecasting anomalously high precipitable water pooled across much
of our area. 1.5-2.0 inch mean PWATs are forecast in the region just
south of our southern CWA border on Friday with the 1-1.5 inch mean
line extending across central and eastern San Bernardino County,
over much of Clark County and southern and central Mohave County
Friday afternoon. The moisture profile based off the GEFS mean is
largely unchanged through the weekend before an eastern Pacific
trough moves in from the west bringing drier air to much of the area
on Monday except in the far southeast CWA where the probability of 1
inch PWATs are in the 50-70 percent range. Temperatures are forecast
to hold steady right around normal Friday through Sunday then
warming a few degrees to above normal on Monday. However, it is
worth noting the uncertainty given the fairly large temperature
spread.
&&

.FIRE WEATHER...Dry low levels/inverted-V soundings will remain
in place through early this evening before the better moisture
works its way in, so thunderstorms this afternoon and evening will
likely start as dry then transition to wet by tonight. Even
though there is a short window for dry thunder, the extremely dry
fuels justify erring on the side of caution. Sudden gusty winds
are also possible with any of these storms, so new fire starts
could easily be spread. Better moisture will spread across the
entire region by tonight, with improving RHs likely Wednesday.
&&

.AVIATION...For McCarran...Scattered thunderstorms are
expected to develop later this afternoon and evening over southern
Nevada. There is still a good potential to see a thunderstorm
complex producing wind gusts over 35kts and CIGS of 6 to 8k feet
move near or over the terminal this evening. Winds should go
variable once again overnight before southeasterly winds return
tomorrow, along with the chance of more thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south to southeast winds are expected over
much of the area this afternoon with speeds 10-15 kts. Scattered
thunderstorms are expected to develop this afternoon and evening
over the Sierras and southern Nevada leading to gusty and erratic
winds at times through the evening. Some isolated gusts up to 40kts
will be possible with stronger storms along with CIGS to around 6k
feet. Typical diurnal winds are expected later tonight and tomorrow
morning before the threat of more storms returns.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Salmen
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.